This Nugget began to take shape about 2 months ago when one of my readers told me his story…Then, a few days ago I got a nudge from a friend who discovered more possible negative side-effects of Statins…

[READER WARNING: But before we get to that let me caution you that you are about to read about some ugly issues related to use of statins. Discuss with your doctor BEFORE making any changes to your Statin regime, your diet or lifestyle or any other medications. As an overriding thought, keep in mind the positive side to taking Statins…doctors wholly believe that if you are at high risk for a heart attack, and especially if you did already have a heart attack, there is abundant data that you MIGHT  benefit from taking statins. However, if you are at low risk for a heart attack, and if your doctor recommends Statins, you may want to discuss both the benefits AND RISKS.]

Now…let’s get to the story that triggered my interest in writing this Nugget. One reader said this:

“My family laughed at me because they thought I was imagining things about three weeks after I began to take a STATIN to lower my cholesterol.  I’d decide to get a spice or can of food from our storage shelf in the garage and would find myself wandering the garage wondering why I was there. I’d have to concentrate really, really hard to recall I went for that spice or can.  I’d read a book and mentally note to look up a clarification in the index. Seconds later I’d be glancing up and down the index list wondering why. I’d have to concentrate really, really hard but eventually I’d remember. Many days I feel as if I’m in a light mental fog, like a light haze. I first realized this when one day I had stopped at an intersection for a red light. Looked left and right then without intending to do so stepped on the gas pedal and turned left nearly avoiding a T-bone. I’d change lanes then experiencing an overwhelming sense of anxiety that I had failed to check my mirror or looked over my shoulder to ensure the lane was clear before changing lanes. I went to the pharmacist, told him this story.  He looked up a drug database and confirmed my Statin did have something like 1 in 10,000 or 1 in a 1,000 anecdotal reports of short-term memory issues. My question to him was, ‘So, what happens if I take this for years and years? Do I lose my long-term memory and develop something like Altzheimer’s Disease, Parkinson’s,  or Dementia?’ He just shrugged his shoulders and admitted there was no long-term information about that.”

Do Statins cause memory loss? Possibly. And possibly a whole lot more.  But Statins do seem to be beneficial to those who already had a heart attack.

Nonetheless, class action lawsuits have been in motion for a few years now. More and more people are going on record with their concerns and are contacting lawyers. Here is a roundup of just some of those concerns and just a small sampling of articles and lawsuits:

  • Miskin Law, Canada: “…Statin Drugs Increase Risk of Diabetes, June 25, 2015.”
  • Natural News: “…class action lawsuits expand…cover-up alleged”. Thursday, August 31, 2006 “
  • Saiontz & Kirk, USA: from their website: “…reviewing potential lawsuits for individuals who have experienced severe muscle damage or kidney problems that may have been caused by use of the cholesterol drug…at high doses.”
  • Consumer Law Group: launched a Canada-wide class action lawsuit.
  • … Diabetes Lawsuit Center.
  • Gillman Law: [Statin] “…Lawsuits, Side Effects: Rhabdomyolysis, Myopathy, Kidney Damage.”
  • An article.  “…faces lawsuits that claim …caused diabetes.” By Joe Carlson.  May 17, 2014. Modern Healthcare (Online).

As for well-read articles or evidence-based research specifically mentioning MEMORY LOSS:

  1. REUTERS BUSINESS NEWS: “…confronts surge of lawsuits over [Statin]” by  Jessica Dye. Business News. Aug 8, 2014. [Click here to read that article.]   A comment in that article caught my eye: “…statins had been linked to incidents of memory loss and a ‘small increased risk’ of diabetes.”
  2. Dr. Mercola’s website stated: ” …in 2012, the US Food and Drug Administration (FDA) announced it would be requiring additional warning labels for statins, one of which warned that statins may increase the risk of memory loss and confusion. The warnings, particularly the one for memory loss, came as the result of anecdotal reports compiled over the previous year…”  [Click here to read “The Ugly Side of Statins: Systemic Appraisal of the Contemporary Unknown Unknowns.” By Dr. Mercola. Oct. 09, 2013.] 
  3. “…Statins reduce atherosclerotic events and cardiovascular mortality. Their side effects include memory loss, myopathy, cataract formation, and increased risk of diabetes. ”  [ Source: “The Impact of Statins on Biological Characteristics of Stem Cells Provides a Novel Explanation for Their Pleotropic Beneficial and Adverse Clinical Effects.” by Izadpanah, SchächtelePfnür, et al.  
  4. Possible links to muscle pain, memory loss, OSTEOARTHRITIS, and diabetes. “Statins reduce the ability to grow new cartilage…new nerve cells to replace worn out nerve cells…”  Dr. Gabe Mirkin cited from his website at DrMirkin.com.

And other concerns about statins are identified in the following:

  1. A proposal comes out of some recent research that may be the beginnings of disproving the positive effects that are so widely claimed from the use of Statins. They recommend, “current statin treatment guidelines be critically reevaluated.” They believe they have discovered a strange paradox from the use of Statins. “…statins may be causative in coronary artery calcification and can function as mitochondrial toxins that impair muscle function in the heart and blood vessels through the depletion of coenzyme Q10 and ‘heme A’, …” But they do emphasize that more research in required before making a firm conclusion.  [Source: “Statins stimulate atherosclerosis and heart failure: pharmacological mechanisms.” By Okuyama, Langsjoen, Hamazaki, et al. Expert Rev Clin Pharmacol. 2015 Mar;8(2):189-99. Epub 2015 Feb 6.]
  2. An article that MIGHT be valuable reading for you: “Statins: is your doctor at the heart of the ‘Great Cholesterol Con’?” by By Marika Sboros, BizNews.com, (online).
  3. One of the most authoritative evidence-based medicine research bodies published a report as early as 2011 warning that Statins ought to be prescribed very carefully and shows little benefit for those who have not suffered a major coronary event. However, for those who have had a heart attack it continues to support data that shows statins can reduce all-cause mortality by about 30%. [Source: “Considerable uncertainty remains in the evidence for primary prevention of cardiovascular disease.” by Carl Heneghan. Cochrane Review. Jan. 14, 2011.]

After all that negative stuff, I feel I have to add some POTENTIAL postitive HYPOTHESES. That is, what you are about to read is more “opinion” and “observation” than hard evidence-based medicine, at this stage. But let’s peek into one early POSITIVE finding:”The protective effect of statins was observed in the meta-analysis of numerous studies including prostate cancer, stomach cancer, esophagus cancer, and  hepatocellular carcinoma…The protective effect of statins on the development of many kinds of cancer can be a valuable and easy way to reduce morbidity. However, further research is necessary…”  [Source: “Statins and cancers.” By Stryjkowska-Góra, Karczmarek-Borowska, Góra, Krawczak. Contemp Oncol (Pozn). 2015;19(3):167-75. doi: 10.5114/wo.2014.44294. Epub 2014 Aug 29. ]

I heartily encourage you to REPORT TO YOUR FAMILY DOCTOR if you experience, or think you experience, any possible negative side-effects, or the symptoms mentioned above, or have any of the above concerns. Your doctor is your first line of defense for the treatment of disease. Check with your doctor before making any changes to your prescriptions, diet, supplements, or lifestyle.  Especially, do NOT STOP taking any prescribed medications until your doctor says so and TOGETHER you both have clearly weighed all risks.